Hi folks; This is my first post here and I have a question I can't find an answer for anywhere.
I've been on a number of narcotic pain meds for a while (currently percocet 3 x day) for intense burning (neuropathic) pain in my lower legs. It kind of works, but the burning sensation never really goes away. I've also tried other meds like nurontin with no relief at all.
Well, last week. My GP gave me a few xanax for some anxiety issues, and the terrible "on fire" feeling changed to a quite bearable pins-n-needles feeling that is much more tolerable than just the reduced burning the narcotic meds give me.
I googled all over for some info on this and can't find much of anything and I'd like to talk to my Dr about quitting the narcotics (which don't work that well anyway) and see if I can just stay on the xanax. It's been five days now with no narcotics and no terrible pain. Whats going on?
I don't know but I am interested in this. I've taken Ativan but not Xanax and did not get any benefit from it (for the anxiety really either.) I have the burning nerve pain in my hand, wrist and arm. I take Neurontin but I don't know that it does much. The narcotics don't work all that great for me either (though I am getting a little relief this past week.)
I'd be interested to hear if anyone else has had this experience and I may bring it up with my own doctor to see if it would help.
I had a visit with my Dr. yesterday and explained the best I could about how the xanax was giving me relief in my legs. I expected her to think I was nuts and cut me off, but she seemed very understanding (if not a bit surprised) and said that so many things come into play with neuropathic pain, she had no trouble going with what worked. Maybe telling her I didn't want anymore narcotics had something to do with it.
I explained the oxycodone simply made the burning sensation less, but still uncomfortable, where the xanax seemed to alter how I perceived the pain so instead of a fiery burning, it was a dull ache with some pins-n-needles feeling which is a LOT more tolerable.
The Dr. pointed out that xanax can be habit forming, but I mentioned so are strong narcotics.
I've seen a neurologist in the past and have an upcoming appointment in 2 months. But so far, I haven't had any narcotic meds in almost a week now, and I'm using my walker instead of my wheelchair. This is for me at least the most effective treatment in the past few years.
My Dr. says she doesn't exactly understand it, but I'm posting for what it's worth.
I am very glad to hear that you found something that really helps reduce your neuropathic pain.
Xanax is in a class of medicines called benzodiazepines. Other medicines in this category are Ativan, Valium, Klonopin. I have been prescribed Valium for over 5 years as it helps a lot with the muscle spasms I get from myofacial pain syndrome. I also take neurontin along with a couple of narcotic medications.
The drawback of benzodiazepines is that not only can they be habit forming but abrupt withdrawal from these medicines after long term treatment can cause life threatening symptoms such as seizures. They are primarily habit forming because most folks build a tolerance to the medication similar to what happens with narcotic pain medications and they need more to get the same initial effect. I have accepted the drawbacks and understand that if I ever need to stop taking Valium, I will need a physician supervised tapering program. Additionally, since I have very infrequent panic attacks I don't know if the same dose I have been taking for over 5 years will still work. But when taking the medicine for something other than anxiety and panic attacks, tolerance build up seems to almost go unnoticed (at least for me). The same dose I have been taking for over 5 years still works well on the chronic pain I have.
Xanax and Ativan have really short half lives of about 8 hours when compared to Valium and Klonopin that have a half lives between 50-72 hours. The short half life can make withdrawing from the medication difficult and many are switched over to Valium or Klonopin prior to stepping off of Xanax or Ativan completely. A long half life also has another benefit, the medicine stays in your system longer. When someone has a panic attack, the short half life allows them to get quick relief from the attack but not remain under the influence of the medication for a long time after the attack has been tranquilized. A long half life can be a good thing for chronic pain due to the same reasoning behind long acting narcotic medicines that last 8-72 hours and 7 days with the Butrans patch.
I have found that Valium added with the Percocet I take increases the pain relief that I experience. Since you got some relief from the Percocet, staying on the Percocet with Xanax could provide even more pain relief than just with Xanax alone. Also, I wanted to mention that Ativan is a lot more potent than Xanax. I was prescribed Ativan to help with Tramadol withdrawal as I needed to get off of that medication as it stopped working. Even though I was prescribed valium at the time, my doctor said that the Ativan is more potent and relaxing. These are some things you may want to discuss with your doctor.
I am glad you have found a medicine that has made the neuropathy pain much more tolerable.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.